Health Canada Rings ADHD Medication Alarm, Media Respond … But There Is No Fire


Health Canada Issued a news release late last month with the title “New Information Regarding Uncommon Psychiatric Adverse Events For All ADHD Drugs” Here’s their first paragraph from their release

OTTAWA – Health Canada is informing Canadians that the prescribing and patient information for all drugs used for the management of ADHD (Attention Deficit Hyperactivity Disorder) is being revised to provide information about the potential for psychiatric adverse events, including rare reports of agitation and hallucinations in children.

When I read how different media outlets covered the news release and read the release myself, my first thought was, what’s going on here? This is not new information, this is OLD information.

There’s nothing new about the rare reports for psychiatric adverse events on ADD medications, I read about them more than a decade ago in the compendium of pharmaceuticals, which is published by the Canadian Pharmacists Association It’s “The definitive Canadian source of drug information” which doctors and pharmacists use and is available for consumers to look at in Canadian drugstores.

This was the day after my Vancouver Adult ADD support group’s Navigating ADHD presentation for Vancouver ADD awareness day so I was pretty wiped out after helping to organize, promote and be one of the 2 speakers at the event so I didn’t jump on this right away.

Canadian Drug manufacturers are required to list every side effect reported by people who have used their products, it doesn’t necessarily mean that the medication caused the side effect, in some case it did, but it could be caused by other factors as well, and even if there is no causal link, it has to be listed.

To put the “psychiatric event” in perspective, The CBC has mentioned that last year there were 2 million ADD prescriptions written in Canada and

Canadian adverse drug reaction reports from 2000 to 2005 list about two dozen cases of mood, personality and psychological reports among ADHD drug users, but there is no way of knowing whether the drugs caused the problems.

So 2 dozen out of say 7 to 10 million is a pretty small number. That number could represent a lof of things, taking pills with alcohol/drugs or exceeding the recommended dose, other comorbid conditions not properly identified or other factors not releate to the medication at all other than it happened while they were on it.

I started looking at how different Canadian media outlets covered the event to see if there was any new report, new study or any new evidence at all that would justify this as a “new warning”, since that was the headline that many outlets used. I found nothing.

So, being a naturally curious ADDer, I phoned up the person listed in Health Canada’s press release for media inquiries Paul Duchesne and asked him what “new information”, study or report they had that would justify saying there’s “New Information Regarding Uncommon Psychiatric Adverse Events For All ADHD Drugs”, since it seemed like decade old news to me.

He said there was no new information, no new research. He also said that there was no new information on causality.

They were just standardizing the information on the warning labels so all the drugs in that category (ADD stimulants and strattera) said the same things.

I said from reading the press release it sounded like there was new information, new dangers and he said no, that’s not the case. I mentioned that many of the media reported it like it was and thus possibly adding more stigma to those who have ADD or might be consider getting diagnosed. ADD medication is so deeply tied into the condition of ADD that slamming it without evidence does effect people who have ADD as well as Non ADDers opinions about ADD. ADD medications can be very useful, but they’re not a complete solution for people with ADD, they’re just one part of the solution. Pills don’t teach skills.

He then said it probably could have been worded better. He said that he would issue a clarification, but I still haven’t seen it on Health Canada’s website.

This is not the first time Health Canada’s mislabelled an”ADHD warning”. See my previous post’s on their mistake on pulling Adderall XR off the shelves for a reason that turned out to be incorrect (I.e., it was supposedly pulled of the market for adverse cardiac events i.e. heart attack and sudden death when the death rate in the general population NOT taking Adderall XR was apparently higher) without first checking with Canadian ADHD medical experts here, here and here They eventually put it back on the shelves.

The US FDA consults with US doctors and psychiatrists who are ADHD experts before issuing warnings on ADHD medications. Seems like Health Canada doesn’t. Given their recent poor track record on ADD warnings Health Canada needs to get out of their bubble and start consulting with Canadian ADHD medical experts too. Canadian ADDers and their families and doctors and psychiatrists should start demanding it.

Here’s how some Canadian media outlets covered the press release.

Globe and Mail New ADHD drug info to warn about agitation, hallucinations

Health Canada is revising its prescribing and patient information for all ADHD drugs in Canada to add the “potential for psychiatric adverse events.”

Canadian adverse drug reaction reports from 2000 to 2005 list about two dozen cases of mood, personality and psychological reports among ADHD drug users, but there is no way of knowing whether the drugs caused the problems

CBC Health Canada to boost warnings on ADHD drugs

Health Canada will add tougher warnings to the labels of Ritalin, Adderall, Concerta and similar drugs that treat attention deficit hyperactivity disorder, CBC News has learned.

AM 640 Radio Health Canada Warns Parents of ADHD Medications

Attention parents, if your kid is on ADHD drugs there is a new warning about potential side effects. Health Canada says the medication may cause your child to hallucinate – or have other adverse psychological episodes. This isn’t the first time Health Canada has raised red flags about the drugs… More than 2-million prescriptions were written for the medication in Canada last year.

Vancouver Sun. ADHD drugs to get new safety warning about psychotic effects

Canada.com New warning over ADHD drugs. Health Canada says some may trigger psychotic reactions

Go to google and type in “health canada” adhd psychiatric” “september 2006”, and you’ll get more than 21,000 hits. Not every one is related to this but most are. This got a lot of coverage in the mainstream media, and on health and pharmacy related consumer and industry blogs and websites.

After talking to the Health Canada media rep, it’s obvious that these headlines (and associated website/blog posts) are not accurate representations of reality. Maybe the media organizations and health/pharmaceutical blogs/websites need more curious/skeptical reporters/bloggers/editors, or ones with more background in ADHD, since it seems like I was the only one calling Health Canada to ask them questions on what study/report is the basis of this “new information”. Hopefully they will all do follow up articles or corrections.

I’m not the only one who thinks this isn’t new. This CBC news article quotes

Dr. Umesh Jain, a child psychiatrist who is head of the Canadian ADHD Resource Alliance, said yesterday that Health Canada is right in its message that doctors should “be cautious, be prudent”—but he doesn’t think the advice is anything new.

A properly diagnosed patient on ADHD drugs, taking the correct dosage, would not have a problem with agitation and hallucinations, he said. “Because what’s happening is you’re taking the patient to a normalization state with the medications,” he explained. “When medications are diverted and abused, they are potentially at risk for developing hallucinations, delusional beliefs, etc.”

The new ADHD medications are long-acting, once-a-day preparations and have “low diversion potential,” added Jain, who works at the Centre for Addiction and Mental Health and Toronto Hospital for Sick Children.

“If you were somebody who was going to use an excess amount, well beyond that of the range of the ADHD profile, yeah, they can potentially cause those problems.” He said Health Canada is trying to be cautious in alerting the population about all potential risks—“partly, I think, because the medications are being so widely used.” Jain conceded the Health Canada statement likely will cause some patients to be worried.

“We have to find ways of calming our patients down and say ‘Look, these aren’t going to cause you hallucinations and delusions in the doses that we prescribe to you,’” he said.

If there is new information that suggests there’s a need for a new warning on ADD medication or ANY medication, definitely get the word out. But if there’s not don’t be pretending there is, many of these media outlets, blogs and health/pharmaceutical websites won’t know about this new info and won’t tell their readers that there is no new dangerous info on these drugs and it’s not a warning but simply a standardization so all the labels have the same information. Something that probably should have been done years ago.

So if you read any of these media/blog/websites with articles on this subject and they don’t know this warning is not a real warning, please let them know.
You may also want to contact Health Canada to give your opinion on this too. Seems like this is their related website The Therapeutic Products Directorate their email is sipdmail@hc-sc.gc.ca Phone number is (613) 957-0368

It would probably be better would be to let the Canadian Minister of Health know your feelings on these matters.
Minister Tony Clement
Email: Minister_Ministre@hc-sc.gc.ca
Ph: (613) 952-1154

Leave a comment

Your email address will not be published. Required fields are marked *